Stay Up
to Date
Stay Up
to Date
Breaking News,
Updates, & More
Breaking News,
Updates, & More
Click Here to
Subscribe
Click Here to
Subscribe

Toxicities of Immunotherapy Require Awareness, Education

TON - May 2017, Vol 10, No 3 - Side-Effects Management, Side-Effects Management

Orlando, FL—Awareness of the adverse effects of immune checkpoint inhibitors and how to manage them was the focus of several presentations at the National Comprehensive Cancer Network (NCCN) 22nd Annual Conference. The rapid expansion of new indications for immunotherapies requires that oncologists, advanced practitioners, nurses, emergency department staff, and all healthcare practitioners who see patients with cancer should be knowledgeable about what to expect with immunotherapy, and how to help patients deal with the side effects of these therapies.

“Immunotherapy has spread rapidly from melanoma to solid tumors, and now non-Hodgkin’s lymphoma is being treated with checkpoint inhibitors. NCCN guidelines for melanoma cover adverse events with anti–PD-1 agents and ipilimumab, but not for other types of cancer. There is a need to develop guidelines for other tumor types,” said Stephanie Andrews, MS, ANP-BC, Oncology Nurse Practitioner, the H. Lee Moffitt Cancer Center, Tampa, FL. Fortunately, this need is being addressed. Guidelines for use of immunotherapy in other tumor types are being developed via a joint effort between the NCCN and the American Society of Clinical Oncology, and are expected at the end of the year, she said.

The most common immune-related adverse events include the “-itises”—colitis, dermatitis, hepatitis, nephritis, pneumonitis—and endocrinopathies.

“Most of these occur during the first 12 weeks of therapy but they can occur at any time. This is different from chemotherapy, because we don’t know when they will hit,” Ms Andrews stated.

The rates of immune-related adverse events are low, but when they occur, they can be severe and even fatal, she continued. The combination of the unpredictability of timing and the potential for serious consequences makes a clear case for educating healthcare staff about potential adverse events of immunotherapy.

“At present, management recommendations are provided in the prescribing information for each approved drug. Until there are general guidelines, those who manage adverse events should consult the package insert. We would like to standardize the way these events are managed, and the new guidelines will be a step forward,” Ms Andrews said.

Immune-related adverse events can affect the digestive system (eg, diarrhea), the immune system (eg, fever, chills, itchiness), lungs (eg, slowness of breath, chest pain, cough), liver (eg, yellowing of the skin, dark urine), kidneys (eg, reduced urine production, change in urine color, swelling of the ankles), and the endocrine system (eg, inflammation of the thyroid, pituitary, and/or adrenal gland altering function). Skin toxicity is associated with ipilimumab, nivolumab, and pembrolizumab.

As a general approach to immune-related adverse events that are not improving or are worsening, Ms Andrews suggested other systemic immunosuppressants, such as infliximab (not for hepatitis), mycophenolate mofetil, cyclophosphamide, intravenous immune globulin, and plasmapheresis, tacroli­mus, and 6-mercaptopurine.

“Patients and staff should be educated to enable prompt identification of immune-related adverse events. Grading of symptoms is key to appropriate treatment. Do not reduce the dose; either withhold or discontinue treatment, depending on the severity of the adverse events,” she said.

Going forward, studies of sequencing immunotherapy with other therapies, neoadjuvant and adjuvant therapy research, and combination studies of immunotherapy will provide more guidance.

To read more about Ms Andrew’s experience at the Moffitt Cancer Center, see the Cancer Center Profile article in this issue.

Related Items
Behavioral Interventions May Alleviate Depression in Younger Breast Cancer Survivors
Phoebe Starr
TON - April 2021 Vol 14, No 2 published on April 19, 2021 in Breast Cancer
Physicians May Underestimate the Severity of Radiation-Associated Symptoms in Some Patients with Breast Cancer
Phoebe Starr
TON - April 2021 Vol 14, No 2 published on April 19, 2021 in Breast Cancer
Addressing Ethical Issues in Cancer Care
Phoebe Starr
TON - December 2020, Vol 13, No 6 published on December 23, 2020 in Best Practices
De-escalating Anger in Patients with Cancer
Phoebe Starr
TON - December 2020, Vol 13, No 6 published on December 23, 2020 in Best Practices
Survivorship Care: One Size Does Not Fit All
Phoebe Starr
TON - December 2020, Vol 13, No 6 published on December 23, 2020 in Best Practices
Adjuvant Abemaciclib plus Endocrine Therapy Game-Changer in High-Risk, HR-Positive, HER2-Negative Early Breast Cancer
Phoebe Starr
Web Exclusives published on November 3, 2020 in ESMO 2020
Atezolizumab, Vemurafenib, and Cobimetinib Triplet Therapy Improves PFS in BRAF-Positive Melanoma
Phoebe Starr
Web Exclusives published on August 17, 2020 in AACR Highlights
Two Ways to Target Tumors with KRAS Mutations
Phoebe Starr
TOP - July 2020, Vol 13, No 4 published on July 15, 2020 in AACR Highlights
Atezolizumab, Vemurafenib, and Cobimetinib Triplet Therapy Improves PFS in BRAF-Positive Melanoma
Phoebe Starr
TOP - July 2020, Vol 13, No 4 published on July 15, 2020 in AACR Highlights
ctDNA May Be a Biomarker for Postsurgery MRD Positivity and Relapse in Patients with NSCLC
Phoebe Starr
TOP - July 2020, Vol 13, No 4 published on July 15, 2020 in AACR Highlights
Last modified: July 22, 2021